Can Cold Medicine Be Dangerous?

Woman holding bottle of cold meds
South_agency/Getty Images

There are so many options on the cold and flu aisle of the local pharmacy. It seems like an endless supply of options to help relieve every symptom you may have. That must mean they are all safe, right? Not exactly. 

There are quite a few things to take into consideration when you are trying to decide which medicine you can take for your cold or flu symptoms—or any other minor medical symptoms.

Pre-Existing Conditions

There are a lot of chronic health conditions that can impact what type of medicine you can take.

Even if it's over-the-counter cold medicine. If you have heart disease, high blood pressure, kidney problems, or liver problems, you need to talk to your health care provider about which medicines are safe to take and which are not. It's really best to do this before you get sick, so you know what to do when you wake up with a stuffy nose and sore throat on a Saturday morning. 

Pregnancy is another "condition" that can greatly limit what medicines you can take if you aren't feeling well. Unfortunately, pregnant women tend to get sick more easily as well. Most OB-GYNs have lists of approved over-the-counter medicines you can take during pregnancy. If you don't have one or haven't asked your health care provider yet, you can find a guide to what is safe and what is not during pregnancy here

Combining Medicines

Not all of those medications on the cold and flu aisle are OK to take together. In fact, many of them aren't.

If you are looking for a medicine that will treat multiple symptoms, it probably includes a pain reliever/fever reducer—usually Tylenol (acetaminophen). It can cause serious problems if you take additional pain relievers or fever reducers when you are taking another medicine that already contains one.

Too much acetaminophen can cause liver damage or failure and may be fatal. It is one of the most common reasons children are seen for poisoning in the emergency room, because they have been given too much Tylenol. And most of the time, it's completely unintentional. 

Acetaminophen is not the only ingredient that you need to pay attention to either. Make sure you are reading the labels for the active ingredients in each medicine you take. You should not take two medications that contain the same ingredient at the same time. If you see ingredients listed that look similar, but you aren't sure if they are the same or if they are safe to take together, talk to the pharmacist. He can help you figure out what medicines are OK for you and your symptoms. 

Taking Too Much

Taking too much of any cold or flu medicine can also pose a significant risk to your health. Read the package directions and don't take more than the recommended amount of any cold or flu medicine. 

Intentional Abuse

Aside from the chance that you could unintentionally take medicine that could be harmful, there is a very real problem with intentional abuse of cold and flu medicines.

Some of the ingredients in these medications—like dextromethorphan (a cough suppressant) and pseudoephedrine—can be very dangerous when taken in higher than recommended doses. 

They are easily accessible and some people abuse them to get high. Pseudoephedrine is harder to acquire because it is only available behind the pharmacy counter and must be signed for. In a few states, it is only available by prescription. However, the harm it can do if taken inappropriately is significant. It is an ingredient used to make methamphetamines, or "meth." This highly addictive drug is devastating to the lives of those who take it and those who care about them. Although it is an effective decongestant, some people may experience adverse effects such as rapid heart rate and trouble sleeping, even when taking recommended doses. 

Dextromethorphan (DXM) is even more accessible because it can be bought right off the shelf at any local pharmacy or grocery store. Those who abuse it may mix it with flavored drinks to make it taste better or alcohol to intensify the effects. Most over the counter formulations of dextromethorphan also contain guaifenesin, an expectorant. Taking high doses of these combination medicines can cause nausea. 

Another type of cough and cold medicine that is frequently abused is prescription cough medicine that contains codeine. Although these medications are not easily accessible over the counter, they may be available in family medicine cabinets that young people have access to. Taking high doses of cough syrup that contains codeine can produce highs or hallucinations. It can also easily lead to addiction, requiring higher and higher doses to get the same effects and increasing the risk of deadly overdose. Mixing it with alcohol significantly increases the risk of overdose and death. 

What You Can Do

There are several steps you can take to prevent overdose and abuse of cold and flu medications for yourself and your family members: 

  • Pay attention to dosing. When you are giving medicine to your children, write down the time and dose. Follow the instructions on the label and make sure other caregivers are aware of what you are doing. Good communication is extremely important, and writing it down will help ensure no mistakes are made by anyone. 
  • Read medication labels. Pay attention to the ingredients in the medicines you are taking and don't take more than one medication with the same or similar ingredients in them. If you aren't sure, ask your healthcare provider or pharmacist. 
  • Discard unused prescriptions. If you have a prescription cold and flu medication in your home that you no longer need, throw it away. Saving it for next time only increases the risk that someone else could use it to get high. Even if you think your child would never do that, don't take the risk. The same goes for prescription pain relievers. Get rid of them if you don't need them. And if you do still use them, keep them locked up. 
  • Know what is safe—and what isn't—for you. If you have any pre-existing chronic health conditions or you are pregnant, talk to your healthcare provider, so you know what medicines are safe for you and which aren't. 


Acetaminophen overdose: MedlinePlus Medical Encyclopedia. 

Cold and flu warning: The dangers of too much acetaminophen - Harvard Health Blog - Harvard Health Publications. 


Substance Abuse in Rural Areas Introduction - Rural Health Information Hub. 

Continue Reading